Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 138, NWS Jacksonville, FL

May 19, 2003Hamilton County, Florida; Echols County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at May 19, 2003, 3:16 PM EDT for Hamilton County, Florida; Echols County, Georgia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2003, 3:16 PM EDT (19:16 UTC)
Expired
May 19, 2003, 4:00 PM EDT
In force
44 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

Counties Hamilton County, FL, Echols County, GA

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 739 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
739 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:45 PM EDT, 31 minutes earlier.

Area forecast discussion, May 19, 2:45 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT MON MAY 19 2003

CURRENT...OLD QUASI-STATIONARY FRONT EXTENDS FROM NR KSSI TO KAMG.
LARGE OUTFLOW BOUNDARY APPEARS TO BE MOVING INTO THE SUWANNEE VALLEY
AREA FROM THE W. IN ADDITION...SEABREEZES HAVE DEVELOPED ALONG BOTH
THE ATLC AND GULF COASTS. TSTMS ARE ALREADY FIRING...MAINLY NR THE
SAINT JOHNS RIVER S OF KJAX. ALOFT...WEAKENING UPPER LOW HAS SUNK S
INTO THE N GOMEX (AS PROGGED) AS LONGWAVE RIDGE EXTENDS FROM THE SE
U.S. INTO THE GREAT LAKES STATES.

PUBLIC...SHOULD SEE SLIGHTLY COOLER WX OVER SE GA AND EXTREME NE FL
AS BACKDOOR FRONT PUSHES INTO THE AREA. UPPER LOW WILL CONTINUE TO
WEAKEN WITH THIN HIGH PRES RIDGE OVER THE AREA. MODELS CONTINUE TO
DEVELOP SFC LOW OVER AL BY WED. LOOKING AT 500MB PATTERN...PREFER TO
BLEND ETA AND GFS GUIDANCE WITH A LITTLE LEAN TOWARD THE ETA. THE
ETA IS WEAKER AND SLOWER WITH THIS LOW. AS A RESULT...WILL BACK OFF
ON 80% POPS ASSOCIATED WITH THIS LOW. ALSO ADJUSTED TIMING A
BIT...ESP IN THE NEAR TERM. AS A RESULT OF BRIEF BUILDING OF UPPER
RIDGE...WILL SEE A DECREASE IN POPS ON TUE. WILL DISCOUNT HI POPS ON
WED FROM AVN OVER GA DUE TO THE SLOWER LOW TIMING.

EXTENDED...HAVE TWEAKED POPS DOWN IN MUCH OF THE EXTENDED. ASSUMING
FRONT EVENTUALLY PUSHING THRU THE AREA THU...POST-FRONTAL
ENVIRONMENT SHOULD ONLY ALLOW ISOLATED ACTIVITY...ESP OVER GA.

MARINE...NE SWELL WILL BE MAIN CONCERN IN THE NEAR TERM. WILL LIKELY
HAVE MARGINAL SCA CRITERIA SEAS IN GA WATERS...WITH SCEC FOR FL.

FIRE WX...NO HEADLINES.

PRELIMINARY POINT TEMPS/POPS...
AMG 66 81 67 83 / 40 30 20 60
SSI 70 78 68 80 / 30 30 20 40
JAX 70 82 68 84 / 40 30 20 40
SGJ 73 80 71 81 / 40 40 20 40
GNV 69 87 66 85 / 50 40 30 60
OCF 69 89 67 87 / 50 50 40 50

JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...SCA ALTAMAHA SOUND TO FERNANDINA BCH OUT 60 NM.

CARROLL/HESS
Hazardous weather outlook, May 19, 12:40 PM EDT, 2 hours 36 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-200000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1240 PM EDT MON MAY 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...STRONG STORMS POSSIBLE THIS AFTERNOON...
...MODERATE RISK OF RIP CURRENTS AT THE BEACHES...

SEA BREEZE FRONTS WILL CONTINUE TO MOVE INLAND THROUGH THE AFTERNOON
HOURS. THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND
EVENING. THUNDERSTORMS WILL BECOME QUITE STRONG THIS AFTERNOON...
ESPECIALLY JUST EAST OF THE I-75 CORRIDOR IN FLORIDA LATE THIS
AFTERNOON AND THIS EVENING. THE BIGGEST CONCERN FROM THESE STORMS
WILL BE FREQUENT LIGHTNING...WIND GUSTS OVER 40 MPH...AND SMALL
HAIL. A FEW SEVERE STORMS WILL BE POSSIBLE...BUT ORGANIZED SEVERE
WEATHER IS NOT ANTICIPATED.

THERE WILL BE A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...
PLEASE REFER TO THE SURF ZONE FORECAST FOR FURTHER DETAILS.

OTHERWISE...NO HAZARDOUS WEATHER CONDITIONS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
A COLD FRONT IS EXPECTED TO MOVE INTO THE REGION THURSDAY AND FRIDAY
INCREASING THE CHANCES OF THUNDERSTORMS BOTH DAYS.

OTHERWISE...NO HAZARDOUS WEATHER CONDITIONS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WEATHER CONDITIONS
DETERIORATE OR A WARNING IS ISSUED FOR YOUR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

In the hours before

Special weather statement, May 19, 2:07 PM EDT, 1 hour 9 minutes before
FLZ040-191845-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
207 PM EDT MON MAY 19 2003

...STRONG THUNDERSTORMS WILL IMPACT EASTERN MARION COUNTY THROUGH
245 PM...

AT 207 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES SOUTHWEST OF JUNIPER
SPRINGS...MOVING NORTHWEST AT 15 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND JUNIPER SPRINGS...MOSS
BLUFF...SILVER SPRINGS SHORES...LYNNE AND BURBANK THROUGH 245 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. TORRENTIAL RAINFALL WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING OF POOR DRAINAGE
AREAS.

HESS
Special weather statement, May 19, 2:12 PM EDT, 1 hour 4 minutes before
FLZ032-191845-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
212 PM EDT MON MAY 19 2003

...STRONG THUNDERSTORMS WILL IMPACT CLAY COUNTY THROUGH 245 PM...

AT 212 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER PENNEY FARMS...OR ABOUT
13 MILES SOUTHWEST OF FRUIT COVE...MOVING SOUTHWEST AT 10 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PENNEY
FARMS...MIDDLEBURG AND KINGSLEY THROUGH 245 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. TORRENTIAL RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING OF POOR DRAINAGE AREAS.

HESS
Special weather statement, May 19, 2:15 PM EDT, 1 hour 1 minute before
FLZ037-191845-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
215 PM EDT MON MAY 19 2003

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN PUTNAM COUNTY
THROUGH 245 PM...

AT 215 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 6 MILES WEST OF BOSTWICK...
OR ABOUT 11 MILES NORTHWEST OF PALATKA...MOVING NORTHEAST AT 5 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
BOSTWICK AND PALATKA THROUGH 245 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
TORRENTIAL RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING OF POOR DRAINAGE AREAS.

HESS
Special weather statement, May 19, 2:29 PM EDT, 47 minutes before
GAZ149-150-191900-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
229 PM EDT MON MAY 19 2003

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN WARE AND EASTERN
ATKINSON COUNTIES THROUGH 3 PM...

AT 229 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTH OF MILLWOOD...
OR ABOUT 11 MILES NORTH OF ARGYLE...NEARLY STATIONARY. THIS CLUSTER
OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
MILLWOOD...AXSON...FAIRFAX AND TALMO THROUGH 300 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. TORRENTIAL RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING OF POOR DRAINAGE AREAS.

HESS
Special weather statement, May 19, 2:54 PM EDT, 22 minutes before
FLZ021-191930-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
254 PM EDT MON MAY 19 2003

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN SUWANNEE COUNTY THROUGH
330 PM...

AT 254 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER NEWBURN...OR ABOUT 8
MILES WEST OF LIVE OAK...MOVING NORTHEAST AT 25 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND NEWBURN...LIVE OAK
AND SUWANNEE SPRINGS THROUGH 330 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
TORRENTIAL RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING OF POOR DRAINAGE AREAS.

HESS
Special weather statement, May 19, 3:11 PM EDT, 5 minutes before
FLZ020-192000-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
311 PM EDT MON MAY 19 2003

...STRONG THUNDERSTORMS WILL IMPACT HAMILTON COUNTY THROUGH 400 PM...

AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES NORTH OF
CROSSROADS...OR ABOUT 4 MILES SOUTH OF JENNINGS...MOVING EAST AT 15
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND
CROSSROADS...JENNINGS AND JASPER THROUGH 400 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

CARROLL

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:01 PM EDTSpecial Marine WarningJAX89 min
May 18, 9:34 PM EDTSevere Thunderstorm WarningJAXMarion41 min
May 18, 10:19 PM EDTSevere Thunderstorm WarningJAXMarion56 min
May 18, 11:17 PM EDTSevere Thunderstorm WarningJAXMarion43 min
May 19, 2:44 PM EDTSevere Thunderstorm WarningJAXPutnam46 min
May 19, 3:50 PM EDTSevere Thunderstorm WarningJAXMarion40 min
May 19, 4:17 PM EDTSevere Thunderstorm WarningJAXColumbia43 min
May 19, 5:18 PM EDTSevere Thunderstorm WarningJAXAlachua42 min
May 19, 4:15 PM EDTSevere Thunderstorm WarningJAXEchols45 min
May 19, 4:30 PM EDTSevere Thunderstorm WarningJAXClinch45 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.